Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 5, NWS Marquette, MI

January 7, 2017

NWS Marquette, MI issued this small craft advisory at Jan 7, 2017, 7:37 PM EST. It took effect at Jan 8, 2017, 1:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2017, 7:37 PM EST (00:37 UTC)
In effect from
Jan 8, 2017, 1:00 AM EST
Expired
Jan 8, 2017, 1:00 PM EST
In force
12 hr
Issued by
NWS Marquette, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 7, 6:56 PM EST, 41 minutes earlier.

Area forecast discussion, Jan 7, 6:56 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
656 PM EST Sat Jan 7 2017

.SHORT TERM...(This evening through Sunday)
Issued at 401 PM EST SAT JAN 7 2017

WV imagery and RAP analysis indicated a mid/upper level trough from
Hudson Bay into the western Great Lakes. At the surface, low pres
was located near the Sault with a trough extending to the west
through se Lake Superior. Radar and vis loop indicated nw flow weak
to moderate intensity multiple wind parallel LES bands across the
cwa in the very cold arctic airmass. 700-300 mb qvector conv ahead of
a shrtwv near the mid level trough axis brought an increasein the LES
through the area this morning into the early afternoon, especially
where the low level conv was strongest along the wind shift to nw.
The heavier LES bands remained over the east downwind of the longer
fetch. In addition, gusty winds to 35 mph were producing considerable
blsn in open areas.

Tonight, with the qvector div and subsidence dominating in the wake
of the shrtwv, lowering inversion heights to 4k-5k ft will bring a
decrease in LES intensity. In addition, a relatively shallow DGZ
will also limit accumulations. However, very low vsby and gusty
winds will continue at least through this evening. So, the LES
advisories were extended over the northwest and from Alger eastward
through tonight or early Sunday. The best chance for signficant
accumuations is from P53 eastward where lake induced troughing and
associated low level conv will be strongest. Some locations could see
another 5 to 7 inches, with 2 to 4 inch amounts more common.

Sunday, mid level and sfc ridging sliding through the region will
bring backing winds to the sw and move any remaining LES bands
offshore by early afternoon. With increasing mid/high clouds and
increasing WAA, expect temps to climb back into the teens.

.LONG TERM...(Sunday night through Saturday)
Issued at 408 PM EST SAT JAN 7 2017

Upper trough over eastern Canada across much of the eastern Conus
this weekend lifts more over northern Canada early this week as
strong jet stream pounding in off Pacific temporarily flattens flow
aloft across the Conus. As the trough lifts north, there is one last
shortwave dropping through in NW flow that could bring light snow to
mainly north and east Upper Michigan Sun night. Soundings show deep
dgz may be able to squeeze out a couple inches of snow, especially
north in an overall high pop/low qpf setup.

Next chance of snow arrives Mon night as warm air advection,
especially h85-h7 spreads from the Plains to the western Great Lakes
ahead of shortwave trough sliding over the Rockies and northern
Plains. With strongest low-level warm air advection and isentropic
lift staying south of Upper Michigan, expect the snow Mon night to
stay mainly south as well. Some light snow is possible though.
Better chance for moderate snow will be on Tue as the shortwave and
associated sfc low lift across the Upper Great Lakes. H7-h5 q-vector
convergence with the shortwave and moisture advection with mixing
ratios 3-4g/kg indicate consensus model qpf of 0.25-0.40 inches is
on track. SLRs less than 20:1 along with expected qpf points to
possible advisory event for parts of cwa. Morning commute on Tue
could be affected so there may be higher impact. Once the sfc low
slides by piece of colder air (h85 temps -13c on Tue night down to
-19c on Wed) in mainly W flow aloft will plow across Lk Superior and
Upper Michigan. W-WNW flow lake effect should get going and
increased pops over consensus for those favored flow areas Tue night
into Wed. Also included blowing snow mainly across Keweenaw and
along Lk Superior east of Munising as wind gusts there could reach
40 mph.

Another low pressure system lifts across western Great Lakes Wed
night through Thu. Due to the quick zonal flow in place across the
Conus this system does not look to get too wrapped up and greatest
moisture will stay across lower Great Lakes region. Still could see
light snow accumulations up to a few inches and depending on timing
the morning commute on Thu could be affected by the snow leading to
a higher impact. At least that is how it looks attm. Late in the
week into next weekend another upper low and associated expanding
mass of cold air currently over Arctic Ocean drops south across
central Canada, coming as close as Northern Ontario by Fri and Sat.
Should see a cold shot during that time as h85 temps drop to around
-24c, but bitter cold air with h85 temps lower than -30c should stay
north of Upper Great Lakes. More lake effect expected over most of
the northern U.P. as WNW winds gradually become NNW. Increased pops
over consensus for Thu into Fri for the expected lake effect.
&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 655 PM EST SAT JAN 7 2017

Lake effect snow showers will diminish and end during this fcst
period as very cold air mass moderates and winds back with passage
of sfc high pres ridge. At KIWD, MVFR conditions, and at times brief
IFR this evening, will give way to VFR late tonight as backing winds
push lake effect to the n of the terminal. VFR conditions will then
prevail thru Sun aftn. At KCMX, LIFR conditions in shsn/blsn should
prevail for much of this evening. Expect improvement to IFR
overnight, MVFR Sun morning, then VFR Sun aftn as backing winds push
lake effect to the n of the terminal. At KSAW, MVFR conditions and
some flurries should return early this evening before returning to
VFR overnight. VFR conditions will prevail during Sun.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 401 PM EST SAT JAN 7 2017

NW gales into the early evening will diminish as the pres gradient
weakens behind an upper disturbance. SW winds will increase again
Sun night to 30 knots with some gale gusts possibl but will then
diminish to less than 25 kts while becoming variable on Mon. SE
winds increase to 30 kts on Tue ahead of a low pressure system
lifting toward the Great Lakes region. Winds shift to NW to 35 kts
later Tue into Wed. Expect heavy freezing spray into Sunday morning.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Lake Effect Snow Advisory until 7 AM EST Sunday for MIZ001>003.

  Lake Effect Snow Advisory until 10 AM EST Sunday for MIZ006-007-
     085.

Lake Superior...
  Heavy Freezing Spray Warning until 7 AM EST Sunday for
     LSZ248>251-265>267.

  Gale Warning until 7 PM EST this evening for LSZ248>251-265>267.

  Heavy Freezing Spray Warning until 4 AM EST Sunday for LSZ243-
     244-264.

  Heavy Freezing Spray Warning until 1 AM EST /midnight CST/
     Sunday for LSZ241-242-263.

Lake Michigan...
None.
&&

SHORT TERM...JLB
LONG TERM...JLA
AVIATION...Rolfson
MARINE...JLB
Hazardous weather outlook, Jan 7, 4:46 PM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
446 PM EST SAT JAN 7 2017

MIZ001>007-009>014-084-085-082215-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
446 PM EST SAT JAN 7 2017 /346 PM CST SAT JAN 7 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

MODERATE TO HEAVY LAKE EFFECT SNOW AND AREAS OF BLOWING SNOW WILL
CONTINUE FOR NORTHWEST WIND FAVORED SNOW BELTS. SEE THE LATEST WINTER
WEATHER MESSAGE FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MODERATE SNOW IS POSSIBLE LATE MONDAY NIGHT INTO TUESDAY. THE
COMMUTES ON TUESDAY MORNING AND TUESDAY EVENING COULD BE AFFECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS AT
OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.

LSZ162-240>251-263>267-082215-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
446 PM EST SAT JAN 7 2017 /346 PM CST SAT JAN 7 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

HEAVY FREEZING SPRAY IS EXPECTED THROUGH TONIGHT. SEE THE LATEST
LAKE SUPERIOR FORECAST AND MARINE WEATHER STATEMENT FOR MORE
INFORMATION.

NORTHWEST GALES TO 35 KNOTS ARE EXPECTED ACROSS THE EAST HALF OF LAKE
SUPERIOR EARLY THIS EVENING. SEE THE LATEST LAKE SUPERIOR FORECAST
AND MARINE WEATHER STATEMENT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHWEST GALES TO 35 KNOTS ARE POSSIBLE OVER THE EAST HALF OF LAKE
SUPERIOR SUNDAY NIGHT WITH WEST GALES TO 35 KNOTS POSSIBLE FOR THE
EAST HALF OF LAKE SUPERIOR ON TUESDAY NIGHT.

HEAVY FREEZING SPRAY IS POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING
OVER THE EAST HALF OF LAKE SUPERIOR. MORE HEAVY FREEZING SPRAY IS
POSSIBLE OVER MUCH OF LAKE SUPERIOR TUESDAY NIGHT INTO WEDNESDAY AND
AGAIN THURSDAY NIGHT ACROSS THE EAST HALF OF LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-082215-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
446 PM EST SAT JAN 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHWEST GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE TOWARD THE OPEN
WATERS OF LAKE MICHIGAN ON SUNDAY NIGHT. HEAVY FREEZING SPRAY IS
POSSIBLE SUNDAY NIGHT INTO MONDAY...MAINLY TOWARD THE OPEN WATERS OF
LAKE MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLA

In the hours before

Local storm report, Jan 7, 7:16 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
716 PM EST SAT JAN 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     SNOW             AU TRAIN                46.43N 86.84W
01/07/2017  E3.0 INCH        ALGER              MI   PUBLIC

            . THE DURATION OF THE SNOW EVENT WAS 6
            HOURS.

&&

PETRO

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 7:37 PM ESTGale WarningMQT5 hr
Jan 8, 4:07 AM ESTGale WarningMQT27 hr
Jan 8, 10:43 AM ESTSmall Craft AdvisoryMQT27 hr
Jan 8, 2:47 PM ESTWinter Weather AdvisoryMQTLuce16 hr
Jan 8, 4:07 PM ESTHeavy Freezing Spray WarningMQT15 hr

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.